Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 23, 2019, 10:35 PM EDT for Franklin County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 10:35 PM EDT (02:35 UTC)
- Expired
- May 23, 2019, 10:57 PM EDT
- In force
- 22 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 9:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
343
WUUS51 KCTP 240235
SVRCTP
PAC055-240330-
/O.NEW.KCTP.SV.W.0071.190524T0235Z-190524T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1035 PM EDT Thu May 23 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southern Franklin County in south central Pennsylvania...
* Until 1130 PM EDT.
* At 1035 PM EDT, a severe thunderstorm was located over Claylick,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Waynesboro, Greencastle, Wayne Heights, Mercersburg, Rouzerville,
Marion, Claylick, State Line, Williamson, Quincy, Upton and
Whitetail Ski Area.
This includes Interstate 81 from mile markers 1 to 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3973 7809 3982 7801 3992 7795 3979 7746
3972 7746 3972 7756
TIME...MOT...LOC 0235Z 300DEG 70KT 3978 7789
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gartner1 follow-up statement
302
WWUS51 KCTP 240257
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1057 PM EDT Thu May 23 2019
PAC055-240307-
/O.CAN.KCTP.SV.W.0071.000000T0000Z-190524T0330Z/
Franklin PA-
1057 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
LAT...LON 3973 7809 3982 7801 3992 7795 3979 7746
3972 7746 3972 7756
TIME...MOT...LOC 0256Z 300DEG 70KT 3956 7741
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:25 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 23, 5:25 PM EDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service State College PA 525 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will drop south across Pennsylvania late this afternoon and evening. Cooler and dry weather will follow for Friday. The holiday weekend will bring warmer temperatures, higher humidity and a renewed chance for showers and storms at times. Memorial Day itself looks to offer up fantastic weather for much of the day with near normal temperatures and comfortably lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Visible satellite loop showing building cumulus ahead of approaching cold front over northwest Pa, while the rest of the forecast area remains relatively stable in aftermath of earlier convection. Near term model guidance indicating marginal instability with capes near 1000 j/kg as front pushes southeast across the region between 23Z-05Z. Latest HRRR, NAM and Canadian all support the chance of an evening shower or storm and given the strong wind fields aloft, still can not rule out the threat of severe weather in a few spots. Any scattered convection should end late this evening, as front pushes south of the region and drier drier air sweeps in. Lows will drop back into the comfortable 50s to lower 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... In the wake of the cold front, Friday looks breezy cooler and drier. The main issue will be a gusty NW wind. Highs will be near to slightly above normal in the mid to upper 60s north and mid to upper 70s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Some adjustments to the grids to match others and new guidance. After a dry day on Friday, looking at some chance of showers and storms on Saturday, mainly late across the north and west, as low pressure lifts northeast toward James Bay. The cold front sags southward into our area on Sunday, keeping a chance of showers and storms across the area into Sunday evening. Most if not all of Memorial day looks to be dry. Most of Tuesday looks to be dry, perhaps a shower or storm across the north. Wednesday and Thursday looks to be harder to time, as a deep Polar Vortex starts to phase with the next cold front. Thus have some chance of showers and storms in the fcst. This activity could linger into late Thursday night, given a complex system. Maybe a risk of frost at some point after FROPA, but that is further out than our fcst extends at this point. Have a good holiday weekend. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms into this evening could produce brief reductions at central PA TAF sites. Otherwise, conditions should generally be VFR. The threat of showers ends from northwest to southeast late this evening, with winds shifting around to the northwest. Building high pressure will provide VFR conditions Friday under partly to mostly sunny skies, and a breezy northwest wind could gust 15-20 mph. Humidity creeps back in this weekend, and cannot rule out a scattered t-storm. .Outlook... Fri...Ceiling restrictions possible early NW, then mainly VFR. Sat...Restrictions possible near scattered tstms, mainly north. Sun...Restrictions possible near scattered tstms, mainly west. Mon-Tues...Generally VFR, although a spotty showers or storm is possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte/Lambert/Martin LONG TERM...Martin AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service State College PA 329 PM EDT Thu May 23 2019 PAZ004-005-241930- Warren-McKean- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241930- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 8:16 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
816 PM EDT Thu May 23 2019
PAZ018-019-240115-
Northern Centre PA-Southern Centre PA-
816 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 915
PM EDT...
At 814 PM EDT, Doppler radar indicated strong thunderstorms between
Snow Shoe and Grampian, moving southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Woodward, Boalsburg,
Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Osceola Mills, Milesburg,
Millheim, Chester Hill, Ramblewood and Snow Shoe.
LAT...LON 4111 7766 4106 7756 4105 7758 4097 7751
4104 7714 4085 7736 4071 7771 4074 7782
4071 7791 4071 7801 4074 7813 4075 7837
4096 7817 4096 7813 4094 7812 4096 7808
4105 7806 4106 7809 4111 7811 4115 7804
TIME...MOT...LOC 0014Z 293DEG 35KT 4103 7789
ColbertSpecial weather statement, May 23, 8:42 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
842 PM EDT Thu May 23 2019
PAZ024-033-240100-
Somerset PA-Cambria PA-
842 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES AFTER 900 PM EDT...
At 841 PM EDT, Doppler radar indicated a strong thunderstorm near
Blairsville, moving southeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville, Central
City, Beaverdale-Lloydell, Paint, Jerome, South Fork, Scalp Level,
Sidman, St. Michael and Dunlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 7910 4036 7900 4046 7894 4035 7861
4007 7875 4006 7876 4003 7877
TIME...MOT...LOC 0041Z 302DEG 33KT 4047 7934
ColbertSpecial weather statement, May 23, 9:42 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service State College PA
942 PM EDT Thu May 23 2019
PAZ026-027-240200-
Huntingdon PA-Mifflin PA-
942 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 1000 PM EDT...
At 942 PM EDT, Doppler radar indicated a strong thunderstorm near
Allensville, moving southeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Belleville, Strodes Mills, Allensville, Mcalevys Fort, McVeytown,
Longfellow and Atkinson Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4059 7802 4067 7795 4067 7786 4054 7758
4053 7758 4051 7761 4049 7761 4039 7774
TIME...MOT...LOC 0142Z 301DEG 45KT 4058 7788
ColbertSpecial weather statement, May 23, 10:00 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
1000 PM EDT Thu May 23 2019
PAZ057-059-240245-
Lebanon PA-Dauphin PA-
1000 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 1045 PM EDT...
At 959 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving southeast at 45 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Lebanon, Annville, Cornwall, Myerstown, Pleasant Hill, Sand Hill,
Newmanstown, Lebanon South, Cleona, Lykens, Avon, Richland,
Williamstown, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Dehart Dam, Lickdale and Fort Indiantown Gap.
LAT...LON 4025 7630 4024 7639 4049 7683 4063 7673
4050 7644 4037 7625 4036 7620 4032 7616
TIME...MOT...LOC 0159Z 295DEG 38KT 4047 7667
KFLocal storm report, May 23, 10:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 2 SE LITTLE GERMANY 40.37N 77.24W
05/23/2019 PERRY PA 911 CALL CENTER
NUMEROUS TREES DOWN IN SPRING AND CAROL TOWNSHIPS.
&&
EVENT NUMBER CTP1901298
COLBERTLocal storm report, May 23, 10:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1033 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL JOHNSTOWN 40.33N 78.92W
05/23/2019 M1.00 INCH CAMBRIA PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901299
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:16 PM EDT | Special Weather Statement | CTP | Centre | 59 min |
| May 23, 8:42 PM EDT | Special Weather Statement | CTP | Cambria | 18 min |
| May 23, 8:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 53 min |
| May 23, 8:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 32 min |
| May 23, 9:09 PM EDT | Tornado Warning | CTP | Cambria, Somerset | 34 min |
| May 23, 9:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 30 min |
| May 23, 9:26 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 34 min |
| May 23, 9:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cambria, Somerset | 45 min |
| May 23, 9:42 PM EDT | Special Weather Statement | CTP | Mifflin | 18 min |
| May 23, 10:00 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| May 23, 10:05 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Mifflin, Perry | 55 min |
| May 23, 10:12 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 35 min |
| May 23, 10:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 30 min |
| May 23, 10:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 55 min |
| May 23, 10:38 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| May 23, 10:59 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 31 min |
| May 23, 11:02 PM EDT | Tornado Warning | CTP | Lancaster | 13 min |
| May 23, 11:14 PM EDT | Special Weather Statement | CTP | Cumberland | 61 min |
| May 23, 11:42 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 33 min |
| May 23, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 61 min |
| May 24, 12:18 AM EDT | Special Weather Statement | CTP | Bedford, Somerset | 42 min |
| May 24, 12:35 AM EDT | Special Weather Statement | CTP | York | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.